Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 10, NWS Spokane, WA

December 29, 20084 counties in Idaho; 9 counties in Washington

NWS Spokane, WA issued this wind advisory at Dec 29, 2008, 1:32 PM PST for 4 counties in Idaho; 9 counties in Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 1:32 PM PST (21:32 UTC)
Expired
Dec 29, 2008, 9:50 PM PST
In force
8 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KOTX 292132
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
132 PM PST MON DEC 29 2008

IDZ026-027-WAZ032-300545-
/O.NEW.KOTX.WI.Y.0010.081229T2132Z-081230T0600Z/
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...CLARKSTON...POMEROY
132 PM PST MON DEC 29 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

WEST AND SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
TO 45 MPH BY MID AFTERNOON. IN THE HIGHER ELEVATIONS WHERE THERE
IS LOOSE SNOW... BLOWING AND DRIFTING IS EXPECTED. THE WINDS WILL
PERSIST INTO THE EVENING HOURS AND THEN SUBSIDE BY 10 PM. 

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS76 KOTX 292212
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
212 PM PST MON DEC 29 2008

IDZ003-WAZ033-035-300600-
/O.EXA.KOTX.WI.Y.0010.000000T0000Z-081230T0600Z/
IDAHO PALOUSE-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...MOSCOW...PLUMMER...POTLATCH...GENESEE...
PULLMAN...COLFAX...ROSALIA...LA CROSSE...RITZVILLE...
GRAND COULEE...ODESSA...WILBUR...COULEE CITY
212 PM PST MON DEC 29 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

WEST AND SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
TO 40 MPH BY MID AFTERNOON. ACROSS ALL OF ADAMS COUNTY... NORTHERN
SECTIONS OF GRANT COUNTY... AND NORTHERN SECTIONS OF THE WASHINGTON
AND IDAHO PALOUSE... THERE IS UP TO 8 INCHES OF NEW SNOW.
SIGNIFICANT BLOWING AND DRIFTING SNOW IS EXPECTED FOR THESE AREAS.
BLOWING AND DRIFTING SNOW IS ALSO EXPECTED ALONG THE I-90 CORRIDOR
FROM SPOKANE TO WARDEN.

FURTHER SOUTH FROM OTHELLO TO ST JOHN AND MOSCOW-PULLMAN... STRONG
WINDS WITH GUSTS TO 45 MPH WILL PERSIST THROUGH THE AFTERNOON AND
EVENING HOURS. THE WINDS WILL SUBSIDE BY 10 PM.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

IDZ026-027-WAZ032-300600-
/O.CON.KOTX.WI.Y.0010.000000T0000Z-081230T0600Z/
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...CLARKSTON...POMEROY
212 PM PST MON DEC 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

WEST AND SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS
TO 45 MPH BY MID AFTERNOON. IN THE HIGHER ELEVATIONS WHERE THERE
IS LOOSE SNOW... BLOWING AND DRIFTING IS EXPECTED. THE WINDS WILL
PERSIST INTO THE EVENING HOURS AND THEN SUBSIDE BY 10 PM.

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS76 KOTX 300550
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
950 PM PST MON DEC 29 2008

IDZ003-026-027-WAZ032-033-035-300700-
/O.CAN.KOTX.WI.Y.0010.000000T0000Z-081230T0600Z/
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...MOSCOW...PLUMMER...POTLATCH...GENESEE...
LEWISTON...LAPWAI...PECK...CULDESAC...KAMIAH...CRAIGMONT...
NEZPERCE...WINCHESTER...CLARKSTON...POMEROY...PULLMAN...COLFAX...
ROSALIA...LA CROSSE...RITZVILLE...GRAND COULEE...ODESSA...
WILBUR...COULEE CITY
950 PM PST MON DEC 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WIND
ADVISORY. WINDS HAVE DECREASED TO BELOW ADVISORY THRESHOLDS.
BREEZY CONDITIONS WILL CONTINUE TO CREATE LOCALLY HAZARDOUS
CONDITIONS IN BLOWING SNOW THROUGH THE REST OF THE EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 12:54 PM PST, 38 minutes earlier.

Area forecast discussion, Dec 29, 12:54 PM PST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1254 PM PST MON DEC 29 2008

.SYNOPSIS...
THE STORM TRACK WILL BE FOCUSED OVER THE PACIFIC NORTHWEST FOR
MUCH OF THIS WEEK. THE MOUNTAINS WILL EXPERIENCE SEVERAL EPISODES
OF HEAVY SNOW. BY THE END OF THE WEEK...THE MOUNTAINS WILL LIKELY
RECEIVE SEVERAL FEET OF NEW SNOW. THE VALLEYS CAN EXPECT A
MIXTURE OF RAIN AND WET SNOW AS QUICK MOVING STORM SYSTEMS TRACK
THROUGH THE INLAND NORTHWEST.

&&

.DISCUSSION...
ANOTHER UPDATE ISSUED FOR TIMING OF PRECIP END AND ONSET OF WINDS.
UPPED TOTALS FOR SPOKANE AND CDA. PRECIP SHOULD END BY 22Z AND
THEN THE WINDS WIL START. SIGNIFICANT BLOWING AND DRIFTING
EXPECTED. JL

&&

.AVIATION... LOW CIELINGS AND VISIBILITES WILL CONTINUE ACROSS THE
SPOKANE AND COUER DALENE AREAS WITH HEAVY SNOW THROUGH 00Z AT
LEAST. LOWER VISIBILITIES AND CIELINGS CAN ALSO BE EXPECTED
THROUGH 00Z AT PUW... LWS AND THE BASIN SITES WITH SNOW... RAIN
AND FOG. WINDS WILL DEVELOP BETWEEN 00-06Z OVER THE EASTERN BASIN
AND PALOUSE AND THEY SHOULD EXTEND INTO THE SPOKANE AREA. GUST
BETWEEN 30-35KTS WILL BE POSSIBLE...AND BLOWING SNOW AND DRIFTING
SNOW WILL BE POSSIBLE AT THE ONSET OF THE STRONG WINDS. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        32  20  31  28  33  22 / 100  70  30 100  60  10
COEUR DALENE  33  23  30  27  32  25 / 100  80  30 100  80  20
PULLMAN        37  26  34  33  36  27 / 100  60  20  90  70  10
LEWISTON       42  30  40  34  41  30 /  90  30  20  70  60  10
COLVILLE       30  17  27  25  29  22 / 100  90  40 100  70  30
SANDPOINT      31  22  30  27  30  24 / 100 100  40 100  80  30
KELLOGG        33  23  29  24  29  22 / 100 100  50 100 100  50
MOSES LAKE     33  18  30  32  35  23 /  70  20  20  70  20  10
WENATCHEE      31  21  28  25  32  23 /  80  20  40  70  20  10
OMAK           31  19  27  22  31  20 /  90  20  40  90  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR COEUR
     DALENE AREA...IDAHO PALOUSE...NORTHERN PANHANDLE.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR CENTRAL
     PANHANDLE MOUNTAINS.

WA...WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NORTHEAST
     MOUNTAINS...SPOKANE AREA.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR EAST SLOPES
     NORTHERN CASCADES.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     OKANOGAN HIGHLANDS.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR UPPER
     COLUMBIA BASIN...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NORTHEAST
     BLUE MOUNTAINS.

&&
Hazardous weather outlook, Dec 29, 6:09 AM PST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
609 AM PST MON DEC 29 2008

IDZ026-WAZ032-034-041-043-044-301500-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
609 AM PST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATIONS ARE EXPECTED TODAY IN THE OMAK...WENATCHEE...
WATERVILLE...AND WINCHESTER AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A QUICK MOVING STORM SYSTEM WILL BRING SNOW TO THE REGION TUESDAY
NIGHT AND WEDNESDAY. MOUNTAIN VALLEYS WILL RECEIVE 4-8 INCHES WITH
8-12 INCHES POSSIBLE IN THE MOUNTAINS. ALTHOUGH LIGHT SNOW IS
EXPECTED FOR BASIN...SNOW AMOUNTS ARE EXPECTED TO REMAIN 3 INCHES
OR LESS. THIS SYSTEM WILL ALSO BRING THE POTENTIAL FOR GUSTY WINDS.
ANOTHER STORM...POSSIBLY STRONGER WILL IMPACT THE REGION IN A SIMILAR
FASHION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM WILL BE CAPABLE OF
HEAVY SNOW AND GUSTY WINDS.

IDZ001>004-027-WAZ031-033-035>038-042-301500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
609 AM PST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL CAUSE TRAVEL DIFFICULTIES TODAY OVER THE
MOUNTAINS OF EASTERN WASHINGTON AND NORTHERN IDAHO TODAY.
SIGNIFICANT ACCUMULATIONS ARE ALSO EXPECTED OVER THE SPOKANE
AREA...AS WELL AS PORTIONS OF THE PALOUSE...AND UPPER COLUMBIA
BASIN. GUSTY WEST WINDS WILL DEVELOP LATE THIS AFTERNOON AND BRING
THE POTENTIAL FOR BLOWING AND DRIFTING SNOW...MAINLY OVER THE
PALOUSE...WEST PLAINS...AND NORTHEAST BLUE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A QUICK MOVING STORM SYSTEM WILL BRING SNOW TO THE REGION TUESDAY
NIGHT AND WEDNESDAY. MOUNTAIN VALLEYS WILL RECEIVE 4-8 INCHES WITH
8-12 INCHES POSSIBLE IN THE MOUNTAINS. ALTHOUGH LIGHT SNOW IS
EXPECTED FOR BASIN...SNOW AMOUNTS ARE EXPECTED TO REMAIN 3 INCHES
OR LESS. THIS SYSTEM WILL ALSO BRING THE POTENTIAL FOR GUSTY WINDS.
ANOTHER STORM...POSSIBLY STRONGER WILL IMPACT THE REGION IN A SIMILAR
FASHION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM WILL BE CAPABLE OF
HEAVY SNOW AND GUSTY WINDS.

In the hours before

Local storm report, Dec 29, 11:22 AM PST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1122 AM PST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       5 SW ANATONE            46.08N 117.20W
12/29/2008  M4.0 INCH        ASOTIN             WA   TRAINED SPOTTER

            NEW SNOW OVERNIGHT. SPOTTER ASOTIN 13, ELVEATION
            3800FEET.

0930 AM     HEAVY SNOW       W DAVENPORT             47.65N 118.15W
12/29/2008  M3.5 INCH        LINCOLN            WA   TRAINED SPOTTER

            SNOW FELL IN 2.5 HOURS. SPOTTER LINCOLN 6, ELEVATION 2417
            FEET.

0930 AM     HEAVY SNOW       9 NW SPOKANE            47.76N 117.55W
12/29/2008  M3.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            LOCATED AT NINE MILE FALLS.

1010 AM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M5.0 INCH        SPOKANE            WA   NWS EMPLOYEE

            SNOWFALL WINCE 7 AM PST.

1040 AM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M5.5 INCH        SPOKANE            WA   NWS EMPLOYEE

            NEW SNOW THIS MORNING.

1100 AM     HEAVY SNOW       COLBERT                 47.82N 117.34W
12/29/2008  M6.0 INCH        SPOKANE            WA   PUBLIC

            NEW SNOW THIS MORNING.

&&

SSAVOY
Local storm report, Dec 29, 12:09 PM PST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1209 PM PST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY SNOW       3 NE LOON LAKE          48.09N 117.58W
12/29/2008  M3.0 INCH        STEVENS            WA   TRAINED SPOTTER

            NEW SNOW THIS MORNING. SPOTTER STEVENS 45, ELEVATION 2544
            FEET.

1130 AM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M6.0 INCH        SPOKANE            WA   NWS EMPLOYEE

            SNOWFALL TOTAL FOR THE LAST 6 HOURS, 2 INCHES BETWEEN 9
            AM AND 10 AM. COCORAHS SP-12.

1140 AM     HEAVY SNOW       9 NW SPOKANE            47.76N 117.55W
12/29/2008  M6.0 INCH        SPOKANE            WA   NWS EMPLOYEE

            NEW SNOWFALL TOTAL THIS MORNING.

1150 AM     HEAVY SNOW       1 W ATHOL               47.95N 116.73W
12/29/2008  M6.0 INCH        KOOTENAI           ID   TRAINED SPOTTER

            NEW SNOW IN THE LAST 3 HOURS. ELEVATION 2450 FEET.

1205 PM     HEAVY SNOW       SPOKANE                 47.67N 117.41W
12/29/2008  M8.5 INCH        SPOKANE            WA   NWS EMPLOYEE

            SNOWFALL TOTAL FOR THIS MORNING.

&&

SSAVOY
Local storm report, Dec 29, 12:57 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1257 PM PST MON DEC 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY SNOW       W DAVENPORT             47.65N 118.15W
12/29/2008  M9.2 INCH        LINCOLN            WA   TRAINED SPOTTER

            TOTAL SNOWFALL SINCE 6 AM. SPOTTER LINCOLN 6, ELEVATION
            2051 FEET.

1235 PM     HEAVY SNOW       6 NE SPOKANE            47.73N 117.32W
12/29/2008  M9.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            TOTAL SNOWFALL SINCE 6 AM. SPOTTER SPOKANE 49, ELEVATION
            2051 FEET.

1235 PM     HEAVY SNOW       3 N CLARK FORK          48.19N 116.18W
12/29/2008  M5.8 INCH        BONNER             ID   TRAINED SPOTTER

            TOTAL SNOWFALL SINCE 6 AM. SPOTTER BONNER 25, ELEVATION
            2309 FEET.

1255 PM     HEAVY SNOW       1 W NEWPORT             44.63N 124.07W
12/29/2008  M5.5 INCH        XXX                XX   TRAINED SPOTTER

            NEW SNOW SINCE 7 AM. SPOTTER PEND OREILLE 24, ELEVATION
            2185 FEET.

&&

SSAVOY

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:47 PM PSTWinter Storm WatchOTXBenewah, Bonner, Boundary, Kootenai, Latah, Shoshone24 hr

Nearby

Wind Advisories in Washington, 2008Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.